Alert archive / New York / Small Craft Advisories in 2010
Small Craft Advisory 37, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 4, 2010, 3:46 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2010, 3:46 PM EDT (19:46 UTC)
- Expired
- May 4, 2010, 7:02 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
202 WHUS71 KBUF 041946 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 346 PM EDT TUE MAY 4 2010 LEZ040-041-042300- /O.NEW.KBUF.SC.Y.0037.100504T1946Z-100504T2300Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 346 PM EDT TUE MAY 4 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. SOUTHWEST WINDS OF 15 TO 20 KNOTS WILL PRODUCE WAVES OF 3 TO 5 FEET EARLY THIS EVENING. WINDS AND WAVES WILL THEN SUBSIDE DURING THE COURSE OF THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
1 follow-up statement
417 WHUS71 KBUF 042302 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 702 PM EDT TUE MAY 4 2010 LEZ040-041-050015- /O.CAN.KBUF.SC.Y.0037.000000T0000Z-100504T2300Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 702 PM EDT TUE MAY 4 2010 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL CRAFT ADVISORY. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 4, 3:39 PM EDT, 7 minutes earlier.
Area forecast discussion, May 4, 3:39 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EDT TUE MAY 4 2010
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL DIE OUT AROUND SUNSET. OTHERWISE...HIGH PRESSURE
RIDGING NORTH FROM THE OHIO VALLEY WILL BRING DRY WEATHER TO THE
AREA TONIGHT THROUGH MOST OF WEDNESDAY. A COLD FRONT APPROACHING
FROM THE CENTRAL GREAT LAKES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS WEST OF THE GENESEE VALLEY LATE WEDNESDAY
AFTERNOON...AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT AS THE COLD FRONT CROSSES THE REGION.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
THE UPPER LEVEL SHORT WAVE THAT IS ADVANCING INTO FAR SOUTHWEST
QUEBEC PROVINCE THIS AFTERNOON IS STILL GENERATING SCATTERED SHOWERS
AND THUNDERSTORMS...ESPECIALLY NORTH OF LAKE ONTARIO WHERE THE
COLDEST AIR ALOFT RESIDES. THE STRONGEST AND BEST ORGANIZED AREA OF
CONVECTION WILL IMPACT THE ST LAWRENCE RIVER VALLEY. ANY
SHOWERS/THUNDERSTORMS THAT LINGER ALONG THE SOUTHERN SHORES OF LAKE
ONTARIO WILL DIE OUT AROUND OR SHORTLY BEFORE SUNSET. WILL LET THE
NOWCASTS HANDLES THESE.
OTHERWISE...HIGH PRESSURE RIDGING NORTH FROM THE OHIO VALLEY WILL
BRING DRIER AIR AND MAINLY CLEAR SKIES TO THE REGION THROUGH THE
FIRST HALF OF TONIGHT. OUR ATTENTION THEN TURNS TO THE WARM FRONT
THAT EXTENDS EAST OF THE SURFACE LOW LOCATED OVER NORTH DAKOTA.
AS THIS FRONT PUSHES EAST TOWARD THE CENTRAL GREAT LAKES LATER
TONIGHT...WE WILL SEE A GRADUAL INCREASE IN MID LEVEL CLOUDS...BUT
IT LOOKS LIKE ANY PCPN THAT DEVELOPS ALONG THE BOUNDARY WILL STAY
NORTH OF THE CWA.
THE CLOUDS THAT WILL BE ASSOCIATED WITH THE WARM FRONT WILL THIN OUT
WEDNESDAY MORNING...LEADING TO MOSTLY SUNNY SKIES AT LEAST THROUGH
THE MORNING. AS THE MAIN CENTER OF THE AFOREMENTIONED LOW TRACKS
SOUTH OF JAMES BAY WEDNESDAY AFTERNOON...THE TRAILING COLD FRONT
WILL APPROACH WESTERN NEW YORK LATE IN THE DAY. WILL MENTION A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN THE DAY FOR AREAS WEST
OF THE GENESEE VALLEY AS A POTENT LOW LEVEL JET SURGING AHEAD OF
THE APPROACHING FRONT.
EXPECT AREA TEMPERATURES TO WARM WELL INTO THE 70S WEDNESDAY
AFTERNOON WITH 850 MB TEMPERATURES FORECAST TO RISE TO ABOUT PLUS
13C.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THIS WILL BE A RATHER UNSETTLED PERIOD ACROSS THE REGION AS A PAIR
OF POTENT STORM SYSTEMS WILL CROSS THE GREAT LAKES AND SOUTHERN
ONTARIO. THE FIRST OF THESE SYSTEMS WILL IMPACT OUR FORECAST AREA
WEDNESDAY NIGHT WHEN A DEEP UPPER LOW WILL CROSS FROM THE UPPER
GREAT LAKES TO WESTERN QUEBEC. ALONG WITH 120DM HEIGHT FALLS...A
STRONG COLD FRONT WILL PLOW THROUGH THE REGION. ALL SITES SHOULD
PICK UP AT LEAST A TENTH OF AN INCH OF RAIN FROM THE RESULTING
SHOWERS AND THUNDERSTORMS. SPEAKING OF THUNDERSTORMS...
THE STRENGTH OF THE SYNOPTIC FORCING WEDNESDAY NIGHT WILL COUPLE
WITH A FAIRLY UNIDIRECTIONAL...BUT HIGHLY SHEARED (SPEED) WIND
ENVIRONMENT TO ALSO PRESENT THE POTENTIAL FOR STRONG TO SEVERE
CONVECTION. THE PRIMARY SEVERE WEATHER THREAT WOULD BE FROM
LOCALIZED DAMAGING WIND GUSTS AND/OR FROM HAIL...ESP SINCE THE
FREEZING LEVEL WILL BE UNDER 10K FT.
AS THE FRONT PUSHES EAST OF OUR REGION AFTER MIDNIGHT...A DRY SLOT
AND LOW LEVEL RIDGING WILL WORK ACROSS IN FROM THE SOUTHWEST. THIS
WILL EFFECTIVELY END THE PCPN FROM WEST TO EAST DURING THE WEE HOURS
OF THURSDAY MORNING.
ON THURSDAY...THE BASE OF THE DEEP H5 TROUGH WILL PASS ACROSS THE
REGION. H5 TEMPS WILL DROP TO BETWEEN -18 AND -22C AS A RESULT...BUT
LOW LEVEL RIDGING AND RELATIVELY DRY AIR AT MID LEVELS SHOULD TEMPER
THE POTENTIAL FOR ANY WIDESPREAD DIURNALLY INDUCED CONVECTION. THE
EXCEPTION TO THIS WILL BE EAST OF LK ONTARIO WHERE THE LAPSE RATES
WILL BE A LITTLE STEEPER AND LOW LEVEL MOISTURE WILL BE MORE
PLENTIFUL. WILL THUS USE CHC POPS FOR -SHRA ACROSS THE NORTH
COUNTRY. ELSEWHERE...SKIES SHOULD BE PARTLY TO MOSTLY SUNNY.
TEMPERATURES THURSDAY WILL BE NOTICEABLY LOWER THAN THOSE FROM
WEDNESDAY AS H85 TEMPS WILL DROP TO AROUND +2C. THIS WILL ONLY
SUPPORT SFC TEMPS OF 60 TO 65F FOR MOST AREAS...WHICH WILL AVERAGE
ABOUT 15 DEGREES COOLER THAN THE DAY BEFORE.
A PROGRESSIVE H5 RIDGE WILL MOVE ACROSS THE REGION THURSDAY NIGHT.
OUTSIDE OF A LEFTOVER EVENING SHOWER ACROSS THE NORTH COUNTRY...FAIR
DRY WEATHER CAN BE ANTICIPATED.
ON FRIDAY...OUR CONTROLLING H5 RIDGE WILL MOVE EAST OF THE FORECAST
AREA WHILE A STRONG SHORTWAVE WILL DIG ACROSS THE MISSISSIPPI
VALLEY. THIS WILL SET UP STRONG WARM ADVECTION ACROSS OUR REGION
WITH ABUNDANT MOISTURE ADVECTING IN FROM THE WEST. THE COMBINATION
OF THE LOW LEVEL ISENTROPIC LIFT AND UPPER LEVEL DIFFLUENT FLOW
SHOULD PRODUCE SOME SHOWERS...ESPECIALLY OVER THE WESTERN COUNTIES.
THE PCPN WILL BECOME MUCH MORE WIDESPREAD FRIDAY NIGHT WHEN THE
ANOMALOUSLY DEEP H5 LOW WILL CRUISE EAST ACROSS THE GREAT LAKES
REGION. THE ASSOCIATED SFC LOW WILL LIFT ACROSS LAKE ONTARIO WHILE
HGT FALLS OF NEARLY 250DM WILL BE EXPERIENCED ACROSS THE REGION. CAT
POPS WILL BE USED TO HANDLE THE PCPN...BUT DUE TO THE UNCERTAINTY OF
THE EXACT TRACK OF THE SFC LOW...WILL HOLD OFF ON ADDING
THUNDERSTORMS TO THE FORECAST. LIKE THE WEDNESDAY NIGHT EVENT...LOW
LEVEL RIDGING AND THE ENTRAINMENT OF DRIER MID LEVEL AIR WILL RESULT
IN LOWER POPS ACROSS THE REGION AFTER MIDNIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THIS PERIOD WILL MOST CERTAINLY FEATURE BELOW NORMAL TEMPERATURES...
ESPECIALLY SATURDAY AND SUNDAY WHEN READINGS WILL BE SOME 10 TO 15
DEGREES BELOW NORMAL. WHILE READINGS WILL BE BELOW NORMAL DURING THE
ENTIRE PERIOD...THE GOOD NEWS IS THAT THERE WILL BE A DAY TO DAY
WARMING TREND. SOME DETAILS...
ON SATURDAY...A DEEP H5 LOW WILL MOVE ACROSS NEW ENGLAND AND THE THE
ST LAWRENCE VALLEY WHILE A DOUBLE BARRELLED SFC LOW WILL MAKE ITS
WAY TO THE CANADIAN MARITIMES. SYNOPTIC MOISTURE CIRCULATING AROUND
THE BACKSIDE OF THIS DEPARTING FEATURE WILL COMBINE WITH H5 AIR OF
-24C TO POSSIBLE TOUCH OFF SOME -SHRA OVER THE REGION. H85 TEMPS
WILL BE IN THE VCNTY OF -4C...SO SFC TEMPS WILL STRUGGLE TO REACH 50.
THE DEEP H5 LOW WILL THEN MOVE ACROSS MAINE SATURDAY NIGHT.
UNSEASONABLY CHILLY AIR WILL POUR ACROSS OUR REGION ON THE BACKSIDE
OF THIS SYSTEM...WITH H85 TEMPS OF -4 TO -8C ANTICIPATED. THE COLD
AIR WILL COMBINE WITH LEFTOVER LOW LEVEL MOISTURE TO PRODUCE A MIX
OF RAIN AND WET SNOW SHOWERS OVER THE REGION. THE PCPN COULD FALL AS
JUST WET SNOW OVER THE HIGHER TERRAIN OF THE SRN TIER AND ALSO EAST
OF LK ONTARIO.
AS WE PROGRESS THROUGHTHE REMAINDER OF THIS PERIOD (SUN-TUES)...A H5
RIDGE OVER THE CENTRAL PLAINS/MISSISSIPPI VALLEY WILL GRADUALLY MOVE
EAST ACROSS THE OHIO VALLEY AND LOWER GREAT LAKES. FAIR DRY WEATHER
WILL RETURN AS A RESULT...WITH TEMPERATURES TRENDING BACK TOWARDS
NORMAL AS WE GET TO TUESDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THAT ARE ASSOCIATED WITH
A PASSING COLD FRONT AND UPPER LEVEL TROUGH WILL CONTINUE TO DRIFT
SLOWLY TO THE EAST THIS AFTERNOON. THE BULK OF THE CONVECTION WILL
BE FOUND NORTH OF LAKE ONTARIO INTO THE ST. LAWRENCE RIVER VALLEY.
OTHERWISE...DRIER AIR MOVING EAST FROM THE CENTRAL GREAT LAKES WILL
MAINTAIN VFR CONDITIONS AT ALL TAF SITES FOR THE REST OF THE
AFTERNOON AND EVENING.
TONIGHT...MAINLY CLEAR SKIES WILL GIVE WAY TO SOME INCREASE IN MID
LEVEL CLOUDS AS A WARM FRONT MOVES EAST FROM THE CENTRAL GREAT
LAKES. ANY PCPN THAT FORMS ALONG THE FRONT IS EXPECTED TO STAY
MAINLY NORTH OF LAKE ONTARIO. EXPECT THE MID LEVEL CLOUDS TO THIN
OUT WEDNESDAY MORNING AS THE WARM FRONT CONTINUES TO LIFT TO THE
NORTHEAST. CONVECTION FORMING AHEAD OF AN APPROACHING COLD WILL
IMPACT KIAG AND KBUF LATE WEDNESDAY AFTERNOON.
OUTLOOK...
WEDNESDAY...VFR.
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR WITH SHOWERS/THUNDERSTORMS
LIKELY. FRIDAY...VFR/MVFR WITH SCT SHOWERS.
SATURDAY...MVFR IN SHOWERS.
SUNDAY...MAINLY VFR.
&&
.MARINE...
SMALL CRAFT ADVISORY CONDITIONS ALONG THE EASTERN END OF LAKE ERIE
SHOULD END BY 00Z. OTHERWISE...EXPECT WINDS AND WAVES TO STAY BELOW
SMALL CRAFT ADVISORY CRITERIA TONIGHT AND WEDNESDAY...ALTHOUGH WIND
AND WAVES WILL BUILD AGAIN ALONG THE EASTERN END OF LAKE ERIE AS
SOUTHWEST WINDS CHANNEL AHEAD OF AN APPROACHING COLD FRONT. A
WESTERLY FLOW OF COLDER AIR FOLLOWING THE FRONT MAY RESULT IN SMALL
CRAFT ADVISORY CONDITIONS ON BOTH LAKES THURSDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ040-
041.
&&
SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...TJP
MARINE...RSH/TJPHazardous weather outlook, May 4, 5:40 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 540 AM EDT TUE MAY 4 2010 NYZ001>008-010>014-019>021-085-050945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 540 AM EDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL PRODUCE SCATTERED LATE MORNING AND AFTERNOON THUNDERSTORMS. GIVEN THE LIMITED AMOUNT OF LOW LEVEL MOISTURE AND INSTABILITY...THE PRIMARY THREAT WILL BE SMALL HAIL AND ISOLATED STRONGER WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-050945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 540 AM EDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 4, 11:33 AM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1133 AM EDT TUE MAY 4 2010 NYZ004>006-014-041630- CAYUGA NY-ONTARIO NY-OSWEGO NY-WAYNE NY- 1133 AM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLYDE...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SAVANNAH AT 1145 AM EDT... CONQUEST AT NOON EDT... CATO AT 1205 PM EDT... MERIDIAN AT 1210 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. TJP
Special weather statement, May 4, 3:25 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 325 PM EDT TUE MAY 4 2010 NYZ007-042015- JEFFERSON NY- 325 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS MOVING TOWARD EXTREME NORTHERN JEFFERSON COUNTY...AND MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... ALEXANDRIA BAY ZAFF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:13 PM EDT | Special Marine Warning | BUF | 46 min | |
| May 4, 2:46 PM EDT | Special Marine Warning | BUF | 59 min |
Nearby
Small Craft Advisories in New York, 2010Every small craft advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.